MAUDE Adverse Event Report: BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER, INC. (JUAREZ) THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D-1336-03-S
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Cardiac Tamponade (2226); Blood Loss (2597)
Date of Event 05/04/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.Concomitant products: carto 3 system (model# m-4800-01 serial# (b)(4)), smartablate generator (model# m-4900-07 serial# (b)(4)), smartablate pump (model# m-4900-08 serial# (b)(4)), pentaray nav eco catheter (model# d-1282-08-s lot# 17660352l).(b)(4).
 
Event or Problem Description
It was reported that a female patient underwent an ablation procedure for atrial fibrillation with a thermocool® smarttouch® uni-directional navigation catheter and a soundstar® 3d diagnostic ultrasound catheter and suffered a cardiac tamponade (requiring pericardiocentesis and surgical intervention), cardiac arrest (requiring cardiopulmonary resuscitation), and death.During the procedure, a tamponade was confirmed via ultrasound.Initial pericardiocentesis yielded 660ml of fluid.Patient was reported to be in stable condition and was scheduled to be transferred to the coronary care unit for observation.A later report indicated that 2500ml was drained.Thoracotomy revealed a perforation in the right ventricular outflow tract (rvot) and right ventricular trauma secondary to chest compressions.Intracardiac echocardiogram (ice) catheter was in the patient¿s heart while monitoring the tamponade and remained there during chest compressions.It was noted that the ice (soundstar) catheter may have contributed to the injuries.Medical history included steroid medication that impaired the integrity of the cardiac tissue, which made it impossible for the surgeon to repair the perforation.Patient expired during the surgical intervention.Patient did not require extended hospitalization as a result of the adverse event.Physician did not provide a causality opinion regarding the adverse event or the death event.
 
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).It was reported that a female patient underwent an ablation procedure for atrial fibrillation with a thermocool® smarttouch® uni-directional navigation catheter and a soundstar® 3d diagnostic ultrasound catheter and suffered a cardiac tamponade (requiring pericardiocentesis and surgical intervention), cardiac arrest (requiring cardiopulmonary resuscitation), and death.The returned device was visually inspected and it was found in normal conditions.The catheter was evaluated for carto 3 functionality and it was recognized by the system, no error messages were displayed and the catheter was properly visualized.Eeprom data demonstrates the catheter was properly calibrated during manufacturing.The catheter was evaluated for screening test and catheter passed.The force feature was working properly.Finally, the force sensor values were found within specifications.Then the catheter was tested for electrical performance and stockert compatibility and it was found within specifications.Additionally, a deflection and an irrigation test were performed and the catheter passed the tests.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the cardiac tamponade, cardiac arrest and death remains unknown.The instructions for use states that careful catheter manipulation must be performed in order to avoid cardiac damage, perforation or tamponade.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 07/19/2017.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).

Brand Name
THERMOCOOL® SMARTTOUCH® UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER, INC. (JUAREZ)
circuito interior norte #1820
parque industrial salvacar
juarez, chihuahua 32599
MX  32599
MDR Report Key6589701
Report Number9673241-2017-00403
Device Sequence Number16353323
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)170204(17)180131(10)17632395M
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model NumberD-1336-03-S
Device Catalogue NumberD133603
Device Lot Number17632395M
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/04/2017
Supplement Date Received by Manufacturer05/04/2017
05/04/2017
Initial Report FDA Received Date05/24/2017
Supplement Report FDA Received Date07/24/2017
08/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;